Browse

You are looking at 1 - 3 of 3 items

Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.

Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.

  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.

  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.

Open access

M Horsey, P Hogan and T Oliver

Summary

A 71-year-old woman with severe right lower leg pain, edema and erythema was presented to the Emergency Department and was found to have an extensive deep vein thrombosis (DVT) confirmed by ultrasound. She underwent an extensive evaluation due to her prior history of malignancy and new hypercoagulable state, but no evidence of recurrent disease was detected. Further investigation revealed pernicious anemia (PA), confirmed by the presence of a macrocytic anemia (MCV=115.8fL/red cell, Hgb=9.0g/dL), decreased serum B12 levels (56pg/mL), with resultant increased methylmalonic acid (5303nmol/L) and hyperhomocysteinemia (131μmol/L), the presumed etiology of the DVT. The patient also suffered from autoimmune thyroid disease (AITD), and both antithyroglobulin and anti-intrinsic factor antibodies were detected. She responded briskly to anticoagulation with heparin and coumadin and treatment of PA with intramuscular vitamin B12 injections. Our case suggests that a DVT secondary to hyperhomocystenemia may represent the first sign of polyglandular autoimmune syndrome III-B (PAS III-B), defined as the coexistent autoimmune conditions AITD and PA. It is important to recognize this clinical entity, as patients may not only require acute treatment with vitamin B12 supplementation and prolonged anticoagulation, as in this patient, but may also harbor other autoimmune diseases.

Learning points

  • A DVT can be the first physical manifestation of a polyglandular autoimmune syndrome.

  • Hyperhomocysteinemia secondary to pernicious anemia should be considered as an etiology of an unprovoked DVT in a euthyroid patient with autoimmune thyroid disease.

  • Patients with DVT secondary to hyperhomocysteinemia should undergo screening for the presence of co-existent autoimmune diseases in addition to treatment with B12 supplementation and anticoagulation to prevent recurrent thromboembolism.